Overview

Until fairly recently, women at risk of osteoporosis had a difficult choice: taking estrogen
strengthened the bones, but increased the risk of breast cancer.

Evista
belongs in a new category of drugs, selective estrogen receptor modulators, or
SERMs. By tailoring the molecule’s estrogenic action, scientists have been able
to create a medicine that has some of the beneficial effects, but not all of the
drawbacks.

This compound slows bone breakdown, giving the bone-building
cells a chance to catch up and re-establish equilibrium.

Evista is
prescribed for postmenopausal women to keep their bones from weakening with age.
Short slender women, those who have smoked, and those whose mothers had
osteoporosis are at the greatest risk of this condition.

Unlike
estrogen, Evista does not make a woman more vulnerable to breast cancer. In
addition, it does not predispose a woman to uterine cancer, as both estrogen and
tamoxifen do.

Side Effects and Interactions

The most common side effects of Evista are hot
flashes and leg cramps.

Your doctor should be notified immediately of
any of the following symptoms: pain in the calf or groin, sudden shortness of
breath or sharp chest pain, sudden severe headache, blurred vision or speech,
weakness or numbness in an arm or leg. These might indicate a blood clot
requiring prompt medical attention.

Other side effects reported with
Evista include migraine headaches, sinusitis, joint pain, insomnia, rash,
sweating, digestive upset, vaginitis, and infections.

Evista may alter
tests of blood fats, lowering total cholesterol, LDL cholesterol, apolipoprotein
B and fibrinogen. It raises values of apolipoprotein A1.

Like estrogen,
it may increase the levels of certain thyroid tests without changing thyroid
function.

Evista may change prothrombin times modestly if given with
Coumadin, so monitoring is important.

Medications such as ibuprofen
(Advil, Motrin IB), indomethacin and naproxen (Aleve, Naprosyn) may interact
with Evista.

Check with your doctor and pharmacist before taking any
other medicine while taking Estrace.

Special Precautions

Pregnant women should avoid Evista just as they would avoid any estrogen; it could have a negative effect on the fetus.

Women with a history of blood clotting disorders such as thrombophlebitis should not take Evista, either.

Like estrogen, this medication raises the possibility of clots and their complications, which can be extremely serious. Because of this danger, women who must be bedridden for several days due to accident, illness or surgery should discontinue Evista (72 hours ahead of time if possible).

Immobility increases the risk of clotting, so on long trips women taking Evista are encouraged to get up and move around whenever they can.

Taking the Medicine

Evista is taken in one daily 60 mg tablet. It does not matter what time of day the pill is
swallowed, and it may be taken either with meals or on an empty stomach.

Unless the diet is
rich in calcium, supplements of this mineral and vitamin D are recommended to get the maximum
benefit from Evista.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Mah
    Reply

    I stopped taking evista after five years. Within four weeks I had joint pain in neck. I have a history of osteoarthritis I am seeing dr to go back on it. I believe the estrogen effect of evista helped me with joint pain. During menopause I had a lot of neck pain that went away with hrt

  2. DEL
    Reply

    I stopped taking Evista 6 months ago, after taking it for 10 years post breast cancer. I had no side effects while on Evista. Within 3 weeks after stopping it, I began having really intense pressure in my head which has continued for 6 months. Additionally, my eyes became extremely dry, to where I cannot wear my contacts. I also now have ringing in my ears.
    I have had extensive blood work, in addition to a neck and brain MRI, plus sinus CT and everything has come out normal. Could it be due to stopping the Evista? Has anyone else had a similar experience?

  3. efn
    Reply

    I have been taking evista for 3 1/2 yrs. I am 68 and experiencing joint pain but only on the right side. I am active and started playing tennis again about 6 months ago. I am not sure if the joint pain is from arthritis or evista.
    I also have a slight pain in the groin area but most of the pain is in my knee. I want to stop taking evista but I am not sure that it is the cause. other than the joint pain I have had no side effects.
    Should I stop and if so can I resume it at a later time?
    Thanks

  4. Marilyn
    Reply

    I have been having hot flashes and shortness of breath since taking this drug. I would also like to know how long after stopping this drug I can expect these side effects to stop.

  5. Cindy S
    Reply

    I am checking to see how long after stopping Evista does it take to get out of your system? Thanks
    I have had leg pain, weight gain and fatigue as well, and lower back pain.

  6. LC
    Reply

    I was diagnosed with PE last month. Terrible condition to survive and recovery is quite lengthy – up to a year. I read these warnings about Evista and stopped taking it. No clots in my legs, but both lungs have several – 2 Doppler Ultrasounds – so I feel Evista may be my problem? I stopped Evista cold turkey’ and have had no side effects – yet?? I am taking coumadin. Side effects aren’t ‘nice’ on that drug, either!!

  7. DD
    Reply

    I would also like some information on this subject.

  8. Lbs
    Reply

    Should you go cold turkey or slowly withdraw? I have taken Evita for more than 7 years. I am experiencing leg and hip pain as well as having sleep issues.
    PEOPLE’S PHARMACY RESPONSE: ASK YOUR DOCTOR ABOUT STOPPING. WE AREN’T AWARE OF WITHDRAWAL PROBLEMS WITH EVISTA.

  9. Delores
    Reply

    I have begin to have severe cramps and pain in both my legs. This started when I started taking Evista. I am going off the medication to see if this medicine is the problem.

  10. BD
    Reply

    I was diagnosed with ADH and had a surgery to remove the ADH cells. Now my Dr is strongly suggesting I start taking Evista to prevent breast cancer. She remarked several times that she was not guaranteeing I would live longer if I took evista. I thought that was a strange remark to say to me. I wonder if Evista really does help prevent breast cancer cells from occurring or is this just a maybe thing. I have read of many side affects that would be unwelcome including the blood clot issue. Close family members have died of strokes and heart attacks. I am very afraid to start taking this drug.

  11. Malana
    Reply

    No. There are absolutely no withdrawal symptoms from stopping Evista abruptly. At least not for me. I stopped several times when I went into the hospital and never noticed a thing. I recently went off again to see if it contributed to my chronic migraines. The migraines have been cut in half since I stopped Evista. Every other drug looks like a horror to me, so I don’t know if I will go on any of these drugs anymore (Boniva, Actonel etc) The side effects are insane. I am trying weights and calcium instead!

  12. PA HOLT
    Reply

    I am 66 years old, my doctor has just taken me off Evista after 17 years of HRT. I have osteoporosis and take calcium and vitamin supplements. Are there any withdrawal symtoms to be aware of and any other products I can take to help the osteoporosis, thank you.

  13. jn
    Reply

    I HAVE BEEN TAKING EVISTA FOR 11 YEARS. RECENTLY MY GYN DOCTOR TOLD ME I NEEDED TO STOP TAKING IT. IS THERE A PROBLEM WITH WITHDRAWAL OR CAN I JUST STOP TAKING IT? THERE SEEMS TO BE SOME CONTROVERSY WITH THIS QUESTION.

  14. eel
    Reply

    Has anyone ever commented on whether they think Evista might have changed their alcohol tolerance? I cannot even have one alcoholic drink without getting a headache or stomachache or both since I started taking Evista.

  15. Betty
    Reply

    I would like to know how long it takes to clear Evista and Actonel from the system. I had side effects from them, particulary lip and mouth, and am still having night time tingling and numbness of the arms.
    Can the withdrawal of Evista simulate going off estrogen for a period of time? Thanks for your response.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.